Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research

Search Results

I have glaucoma and I have been using Cosopt and Xalatan drops. In addition, I recently had surgery in one eye to remove a cataract. My doctor told me to stop using Xalatan in that eye only. Last week, I visited my eye doctor and my intraocular pressure was 26 in the eye that had the surgical procedure. I was told to use Xalatan again. Now, I’m worried because I have heard that Xalatan must not be used after cataract surgery as this will cause problems. What should I do?

Thank you for your question. Xalatan is a prostaglandin analog, similar to Lumigan and Travatan. The medication works by increasing the drainage of fluid out of the eye through a secondary pathway called the "uveoscleral outflow" pathway rather than the primary “trabecular meshwork” drainage. In essence, instead of draining fluid out of the natural drainage system in the front of the eye, the fluid gets reabsorbed by the structures under the white part of the eye. This is very beneficial and works quite well. There are several side effects that can occur with prostaglandin analogs including the darkening of the color of the eye, darkening of the eyelids, redness of the eyes and longer eyelashes. Another side effect of the medication is that it slightly increases the risk of swelling. So called, “cystoid macular edema” is a form of swelling that may occur in the retina after cataract surgery. Although the risk is only slightly increased, we often ask our patients to stop taking the prostaglandin for a short time after the surgery to be safe. After the initial healing process occurs we often restart the prostaglandin analogs again to help control the glaucoma. In your case, when you were taken off of the medication, your eye pressure increased, and the risk of losing sight from the increased pressure is much greater than the small risk of having swelling in the retina. In addition, if there is any swelling that does occur in the retina we do have medications to treat that. In short, it is not unusual for your doctor to stop a prostaglandin analog after cataract surgery for a little while and then restart the medication after the initial healing process is complete. While I do not have your whole medical history to review, in general terms I agree with your doctor and would also restart the prostaglandin analog.

Posted 20 May 2010


Disclaimer: The information provided in this section is a public service of the BrightFocus Foundation, and should not in any way substitute for the advice of a qualified healthcare professional and is not intended to constitute medical advice. Although we take efforts to keep the medical information on our website updated, we cannot guarantee that the information on our website reflects the most up-to-date research. Please consult your physician for personalized medical advice; all medications and supplements should only be taken under medical supervision. BrightFocus Foundation does not endorse any medical product or therapy.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.